|Year : 2015 | Volume
| Issue : 3 | Page : 332-333
Voriconazole-induced psychosis in a case of acute myeloid leukemia with febrile neutropenia
Hemendra Singh1, Nalini Kilara2, Vyjayanthi Subramaniyan1, Murali Thyloth1
1 Department of Psychiatry, M.S. Ramaiah Medical College, Bengaluru, Karnataka, India
2 Department of Medical Oncology, M.S. Ramaiah Medical College, Bengaluru, Karnataka, India
|Date of Submission||11-Feb-2014|
|Date of Decision||27-Mar-2014|
|Date of Acceptance||12-Apr-2015|
|Date of Web Publication||18-May-2015|
Dr. Hemendra Singh
Department of Psychiatry, M.S. Ramaiah Medical College, Bengaluru, Karnataka
Source of Support: None, Conflict of Interest: None
Voriconazole-induced psychosis is a rare side effect. It is important that clinicians are made aware of voriconazole-induced potential psychosis. We report a case of voriconazole-induced psychosis that responded to haloperidol.
Keywords: Haloperidol, psychosis, voriconazole
|How to cite this article:|
Singh H, Kilara N, Subramaniyan V, Thyloth M. Voriconazole-induced psychosis in a case of acute myeloid leukemia with febrile neutropenia. Indian J Pharmacol 2015;47:332-3
|How to cite this URL:|
Singh H, Kilara N, Subramaniyan V, Thyloth M. Voriconazole-induced psychosis in a case of acute myeloid leukemia with febrile neutropenia. Indian J Pharmacol [serial online] 2015 [cited 2022 Jul 1];47:332-3. Available from: https://www.ijp-online.com/text.asp?2015/47/3/332/157136
| » Introduction|| |
Voriconazole is a commonly prescribed antifungal drug, which is used for the treatment of invasive fungal infections as well as empirically for febrile neutropenic patients. The existing literature on voriconazole-induced hallucinations is based on previously published case reports. , The findings of these reports suggest that the onset of voriconazole-induced hallucinations varies from 1-day to 1-week of initiation of voriconazole therapy and persists up to 5 days after stoppage of voriconazole. , There is a paucity of literature on voriconazole-induced psychosis and its management. We report a case where a patient had voriconazole-induced psychosis, which responded to haloperidol.
| » Case Report|| |
A 57-year-old married male had a history of loss of appetite and melaena since 1-month. There was no past or family history of psychiatric or medical illness. On examination, the patient had bilateral cervical and axillary lymphadenopathy with pale oral cavity and dry mucosa. Peripheral blood smear showed acute leukemia with pancytopenia. Bone marrow and flow cytometry were done and the patient was diagnosed as a case of acute myeloid leukemia. Ultrasonography of the abdomen showed hepatomegaly. The patient's blood tests for HIV, syphilis, malaria, and hepatitis-B were negative. Computed tomography scan of the brain was normal. He was treated with induction chemotherapy with daunorubicin 90 mg/day for 3 days and cytarabine 150 mg/day for 7 days. The patient developed febrile neutropenia on day 7 of chemotherapy and was started on I.V. antibiotics: Imipenem and cilastatin combination, teicoplanin, and metronidazole along with I.V. voricanazole (400 mg twice a day). After 24 h of voriconazole therapy, the patient developed florid visual and second person derogatory auditory hallucinations, delusion of persecution, restlessness, and agitation without impairment of orientation and consciousness. Hence, voricanozole was stopped immediately and substituted with amphotericin B. The patient was treated with I.V. haloperidol 2.5 mg. However, whenever the patient was agitated, fearful, or unable to sleep, the dose of I.V. haloperidol was increased to a maximum of 10 mg/day. Thereby the patient's psychotic symptoms resolved within 2 days of initiating haloperidol. Hence, haloperidol was gradually tapered and then stopped within 2 days. After 15 days of completion of chemotherapy, the patient was afebrile and was no longer neutropenic.
| » Discussion|| |
There are certain observations that stand out in the present case, which need to be considered in our understanding of voriconazole-induced psychosis. Our case had developed psychosis after 1-day of voriconazole therapy for febrile neutropenia. The patient was treated with antibiotics, which were continued for 4 days even after the patient had recovered from psychosis. We did not find any connection between the hallucinations and other drugs administered to the patient. The dose of voriconazole that was administered was within the normal range. The biochemical parameters and neurological examinations also were normal at the time of psychotic symptoms. The patient continued to be febrile even after recovering from psychosis. The patient continued to have frank psychotic symptoms for 2 days even after voriconazole was stopped. Psychotic symptoms resolved within 2 days of initiating haloperidol therapy. According to Naranjo's Adverse Drug Reaction Probability Scale score for this adverse reaction was found to be 7, which showed that the adverse reaction was "probable" due to the drug. 
This also supports the transient course of voriconazole-induced psychotic symptoms, which have been described in previous reports. , The existing literature on voriconazole-induced psychosis is almost entirely based on case reports. However, there is a paucity of literature about the management of such psychotic symptoms. ,,, There is a dearth of controlled studies to test the hypothesis that voriconazole-induced psychosis might have a pathophysiological basis (increased dopamine level) common with the other psychotic disorders, which respond well to antidopaminergic drugs such as haloperidol. There is a need for longitudinal controlled studies of voriconazole-induced psychotic disorder to test this hypothesis.
| » Conclusions|| |
Voriconazole-induced psychosis is not a common side-effect. It is important that clinicians are aware of the risk of voriconazole-induced psychosis.
| » References|| |
Agrawal AK, Sherman LK. Voriconazole-induced musical hallucinations. Infection 2004;32:293-5.
Zonios DI, Gea-Banacloche J, Childs R, Bennett JE. Hallucinations during voriconazole therapy. Clin Infect Dis 2008;47:e7-10.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Imhof A, Schaer DJ, Schanz U, Schwarz U. Neurological adverse events to voriconazole: Evidence for therapeutic drug monitoring. Swiss Med Wkly 2006;136:739-42.
Boyd AE, Modi S, Howard SJ, Moore CB, Keevil BG, Denning DW. Adverse reactions to voriconazole. Clin Infect Dis 2004;39:1241-4.